Format

Send to

Choose Destination
See comment in PubMed Commons below
J Pediatr Hematol Oncol. 2002 Oct;24(7):582-4.

Excessive oral zinc supplementation.

Author information

1
Department of Pediatrics, Kaiser Permanente West Los Angeles Medical Center, California 90034, USA. Mark.B.Salzman@KP.org

Abstract

The use of megadoses of vitamin and mineral supplements has become common. The authors describe a 17-year-old boy who presented with fatigue after taking large daily doses of zinc supplements for 6 to 7 months in an attempt to treat his acne. A zinc-induced hypocupremia developed, causing anemia, leukopenia, and neutropenia. Anemia and neutropenia resolved 6 months after he stopped taking the zinc. Excessive zinc intake can have toxic effects, and questions about patients' use of vitamin and mineral supplements should be asked when medication histories are taken.

PMID:
12368702
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Support Center